Just started getting palpitations

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

DivotMaker
New Member


Date Joined Dec 2006
Total Posts : 9
   Posted 1/19/2007 2:49 PM (GMT -7)   
Last Sunday, I started getting palpitations at a fairly frequent interval.  The most frequent was about 3-5 a minute, but I could go 30 minutes without one too. I went in to the urgent care clinic and they hooked up an EKG and diagnosed me with benign palpitations and recommended I go see my primary physician.  I saw him on Monday and he scheduled me for a halter (sp?) monitor which I'm getting on Tuesday.  I'm still having the palpitations (just about as frequent too).  The strange thing is I can sometimes go for an hour or so without noticing one, but as soon as I start thinking about them they pick up in frequency.  It's almost like I start thinking they've gone away, and they come right back.  My doc also sent me to have some blood work drawn, and that all came back fine.  I do have Mitral Valve Prolapse, but he doesn't think it's related. 
 
I was taking Flonase and Albuterol to help clear some congestion, and I also was wearing those breathe right strips at night before all this happend.   I was doing all three for about 3-4 days, and then I noticed the palpitations and stopped taking everything to see if any were contributing but apparently there weren't.
 
My doctor said palpitations just happen to otherwise healthy people, but he's no cardiologist so I was hoping someone else could shed some light.  My main concern is that they still haven't gone away (I've had them in the past, but maybe just once or twice a week). 
 
Thanks for any information you can provide.
 

els
Veteran Member


Date Joined Oct 2005
Total Posts : 4031
   Posted 1/20/2007 5:15 AM (GMT -7)   

Hi DivotMaker, Welcome to the heart forum we are happy to have you join us here.  I am not a doctor either but the one thing that did jump out at me in your post was that you are taking Albuterol and this is a Bronchodilator.  Meaning it is used in the prevention of asthma, acute bronchospasm, bronchitis, emphysema and reversible airway obstruction.  It does induce cardiac stimulation with usage.  There for adverse effects with use can be palpitation, tachycardia, hypertension, angina, hypotension, and dysrhyhmias. 

Since you have a history of MVP and are now having these palpitations regardless of the cause my suggestion to you would be to seek out a cardiologist for treatment.  Never let any kind of chest pain or discomfort go untreated.  It is entirely possible that medications aggravate benign heart problems but they do need to be checked out by a specialist.


Elisha
Co~Mod: Depression
Moderator: Heart & Cardiovascular Disease
http://www.healingwell.com/donate


Foggie
Veteran Member


Date Joined Apr 2003
Total Posts : 924
   Posted 1/20/2007 9:54 AM (GMT -7)   
I have to agree, seeing a cardiologist would be wise since they are the experts. Palpitations can be caused by several things and I do believe we notice it more when we are relaxing.

The monitor will probably reveal some information and maybe you can proceed from there. One thing I have done is to try and reduce caffeine intake which I believe, has helped some. I've been taking a blood pressure medication that helps regulate heart beat for several years (along with another combo drug). It does help but I still have them at times. I would say they are not as pronounced.

I kind of doubt there is any relationship to the Flonase, but els brought some interesting info about the Albuterol. Stress may also have some effect--at least with me it does. I hope you find the answers soon!

DivotMaker
New Member


Date Joined Dec 2006
Total Posts : 9
   Posted 1/20/2007 10:00 AM (GMT -7)   
Hi Foggie and thanks for your reply. I did noticed, as you pointed out, that palpitations are a side effect of Albuterol.  When I mentioned this to my doctor, he asked when the last time was that I took it.  I told him I was taking it twice a day, but I stopped on the day I noticed the palpitations.  He said since it's been more than 24 hours, the Albuterol would be out of my system and not a cause of the palpitations.  I'm no doctor, but I kind of thought maybe it did cause the palpitations. 
 
Do you know much about the halter monitor?  I need to do some research and see what they do and how they help with a diagnosis. 
 
Thanks again and have a great weekend.
 

Foggie
Veteran Member


Date Joined Apr 2003
Total Posts : 924
   Posted 1/21/2007 2:02 PM (GMT -7)   
It's been several years since I wore one. It is actually a small device that you wear for 24 hours that can detect problems that may only occur briefly and may be hard to detect in a regular ECG. Electrodes are put into place and you can wear it around your waist.
It records the electrical activity of your heart. They may request that you keep a log or diary of different things you do in the course of a day. If you feel palpatations, they may want you to note that and what activity you were doing.

The info is fed into a computer for analysis. I did not find it inconvenient at all even though I was working at the time and used my arms alot. I found it surprising that my heartbeat was irregular throughout the day without my feeling actual palpatations. A couple years later, I started having tachycardia and high blood pressure although I do not think (at least I've never been told) they were directly related. That is when I began taking Toprol XL which seemed to help with the irregular heartbeat and palpatations. I take another med (a combo drug) for blood pressure as well.

Hoping all goes well, it looks like you'll be getting some answers soon.

DivotMaker
New Member


Date Joined Dec 2006
Total Posts : 9
   Posted 1/21/2007 4:54 PM (GMT -7)   
Thanks for the explanation.  This is odd, but my palpitations have stopped!  They were continous from Sunday through Friday, but I haven't had any Saturday or today.  I'm debating on whether to keep the appointment for my monitor based on this...Probably will since, as you mentioned, it may pick up things I'm not even aware of.
 
Thanks again.
 
 

Foggie
Veteran Member


Date Joined Apr 2003
Total Posts : 924
   Posted 1/22/2007 11:34 AM (GMT -7)   
I definitely would because as I said, you may not be aware of it. It may also put your mind at ease. If you are working and wear something loose-fitting, no one will even see it. I wore a large sweatshirt.

Had you been under alot of stress lately or anything? I know the two things that may set me off are caffeine and stress. If I even watch TV (especially before bed) I am careful not to watch things that are violent, very scary or upsetting. I guess I get an adrenaline rush or something and I can feel and even hear my heart beating. Sounds crazy but it is true. What I hate is times when I might start watching something like a movie and become interested then suddenly, it becomes violent.

I don't know if this would help you or not but I do it and it helps to calm me down. Try deep breathing--concentrate on breathing through the diaphram, that is, where the bottom of your abdomen fully expands and contracts.
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 17, 2017 7:14 AM (GMT -7)
There are a total of 2,906,405 posts in 318,953 threads.
View Active Threads


Who's Online
This forum has 158294 registered members. Please welcome our newest member, Archer16.
295 Guest(s), 9 Registered Member(s) are currently online.  Details
George_, Cigafred, whatdoigotDOC!, Manzanita2, Mergirl, dbell, Stormy77, straydog, Jack & Diane